Georgia, 2008

Damaging Wind in Georgia, February 6, 2008

February 6, 2008 · NWS CAE · 1 event in 1 county or zone

Isolated storms moved through the CSRA and a few trees were blown down in Burke county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated storms moved through the CSRA and a few trees were blown down in Burke county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 6, 2:30 PM EST, 52 minutes earlier.

Area forecast discussion, Feb 6, 2:30 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EST WED FEB 6 2008

.SYNOPSIS...
COLD FRONT WILL PUSH THROUGH THE STATE OVERNIGHT. SHOWERS AND
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE AHEAD OF THE FRONT.
SLIGHTLY COOLER AND DRIER AIR WILL SPREAD INTO THE REGION INTO
THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT STILL BACK ACROSS NORTHERN GEORGIA AND SOUTHEASTERN
ALABAMA. SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE OUT IN
ADVANCE OF THE FRONT. BEST DYNAMICS WILL BE PULLING OFF TO THE
NORTH OF THE REGION THIS EVENING.  WEAK INSTABILITY...ALONG WITH A
WEAK LOW LEVEL CAPPING INVERSION...HAVE ALL HELPED TO LIMIT SEVERE
WEATHER THREAT THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO
CONTINUE TO ADVANCE THROUGH THE FORECAST AREA THIS EVENING. BETTER
CONVECTION ACROSS SOUTHERN GEORGIA MAY ROB SOME MOISTURE FROM OUR
CWA. BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE ACROSS SOUTHERN
AND EASTERN COUNTIES.  HOWEVER CAN NOT RULE OUT AN ISOLATED SEVERE
STORM ANYWHERE AHEAD OF THE FRONT...WITH THE MAIN THREAT BEING HIGH
WINDS.

STRONG LOW LEVEL JET AND GOOD MIXING HAVE KEPT WINDS UP ACROSS
THE REGION. WILL CONTINUE WITH LAKE WIND ADVISORY TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
FRONT MOVES EAST OF REGION OVERNIGHT...AND DRIER COOLER AIR
BEGINS TO ADVECT INTO THE AREA. TEMPERATURES DO COOL DOWN FROM
PREVIOUS TWO DAYS...BUT STILL EXPECTED TO REMAIN ABOVE NORMAL.
ANOTHER FRONTAL SYSTEM WILL PUSH THROUGH SATURDAY INTO
SUNDAY...BUT EXPECTED TO MOVE THROUGH DRY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MORE SEASONABLE AIR EXPECTED THROUGH THE LONG TERM. DRY AIR MASS
DOMINATING THROUGH MOST OF THE EXTENDED PERIOD. GFS SUGGEST WEAK
FRONT MOVING THROUGH WEDNESDAY...WITH ONLY A SLIGHT CHANCE FOR
SHOWERS POSSIBLE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
BAND OF SHOWERS AND THUNDERSTORMS CURRENTLY STRETCHING FROM W NC SW
ACROSS UPSTATE SC AND SW ACROSS CENT GA. INDIVIDUAL CELLS ARE
MOVING NE...WHILE THE AREA IS MOVING EAST AROUND 30 KTS.
EXTRAPOLATION BRINGS THIS ACTIVITY INTO AGS/DNL AROUND
18Z...CAE/CUB 19Z...AND OGB 20Z. WILL CARRY PREDOMINATE SHOWERS
FOR A FEW HOURS...WITH A TWO HOUR TEMPO GROUP FOR THUNDER.
EXPECTED CONTINUED BREEZY CONDITIONS THIS AFTERNOON AND
EVENING...WITH LOCALLY STRONG WIND GUSTS POSSIBLE NEAR
THUNDERSTORMS. THE PRECIPITATION SHOULD CLEAR THE REGION THIS
EVENING. EXPECT DRIER AIR...CLEARING SKIES...AND GRADUALLY
DECREASING WINDS OVERNIGHT. EXPECT VFR CONDITIONS THURSDAY.

NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THURSDAY THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 2 AM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 2 AM EST THURSDAY FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Feb 6, 5:18 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
518 AM EST WED FEB 6 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-071030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
518 AM EST WED FEB 6 2008

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE AREA EARLY THIS EVENING. SHOWERS AND
THUNDERSTORMS ARE LIKELY AHEAD OF THE FRONT THIS AFTERNOON INTO
THE EARLY EVENING HOURS. THE POTENTIAL EXIST FOR SOME OF THESE
STORMS TO BECOME SEVERE PRODUCING DAMAGING WINDS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Robins AFB radar (KJGX), 108 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
February 6, 3:22 PM EST
Where
Burke County, 5 mi N of Midville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.892, -82.230

Highway Dept reported a couple of trees down along Crooked road between highways 305 and 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68487.